Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Group actions on the complex projective plane


Author: Dariusz M. Wilczyński
Journal: Trans. Amer. Math. Soc. 303 (1987), 707-731
MSC: Primary 57S25; Secondary 57S17
MathSciNet review: 902793
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a finite or compact Lie group. It is shown that $ G$ acts on the complex projective plane (resp. on the Chern manifold) if and only if $ G$ is isomorphic to a subgroup (resp. a pseudofree subgroup) of $ PU(3)$. All actions considered are effective, locally smooth, and trivial on homology.


References [Enhancements On Off] (What's this?)

  • [AS] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. (2) 87 (1968), 546-604. MR 0236952 (38:5245)
  • [B1] H. F. Blichfeldt, Finite collineation groups, Univ. of Chicago Press, Chicago, 1917.
  • [B] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [Br] K. S. Brown, Cohomology of groups, Springer-Verlag. New York, 1982. MR 672956 (83k:20002)
  • [CS] S. E. Cappel and J. L. Shaneson, Nonlinear similarity and linear similarity are the same in dimensions less than 6, preprint. MR 607895 (83h:57060)
  • [CF] P. E. Conner and E. E. Floyd, Maps of odd period, Ann. of Math. (2) 84 (1966), 132-156. MR 0203738 (34:3587)
  • [CM] H. S. M. Coxeter and W. O. J. Moser, Generators and relations for discrete groups, 4th ed., Springer-Verlag, Berlin and New York, 1980. MR 562913 (81a:20001)
  • [D] K. H. Dovermann, Rigid cyclic group actions on cohomology complex projective spaces, preprint. MR 878897 (88h:57036)
  • [E1] A. L. Edmonds, Transformation groups and low-dimensional manifolds, Contemporary Math., vol. 36, Amer. Math. Soc., Providence, R. I., 1985, pp. 339-366. MR 780973 (86f:57033)
  • [E2] -, Construction of group actions on four-manifolds, Trans. Amer. Math. Soc. 299 (1987), 155-170. MR 869405 (88d:57013)
  • [F1] M. H. Freedman, The topology of four-dimensional manifolds, J. Differential Geometry 17 (1982), 357-453. MR 679066 (84b:57006)
  • [F2] -, The disk theorem for four-dimensional manifolds, Proc. Internat. Congr. Math., Warsaw, 1983, pp. 647-663. MR 804721 (86m:57016)
  • [G] D. Gorenstein, The classification of finite simple groups, Plenum, New York, 1983. MR 746470 (86i:20024)
  • [HY] A. Hattori and T. Yoshida, Lifting compact group actions in fiber bundles, Japan. J. Math. 2 (1976), 13-25. MR 0461538 (57:1523)
  • [H] B. Huppert, Endliche Gruppen. I, Springer-Verlag, Berlin and New York, 1967. MR 0224703 (37:302)
  • [K] S. Kwasik, On the symmetries of the fake $ {\mathbf{C}}{P^2}$, Math. Ann. 274 (1986), 385-389. MR 842620 (87h:57034)
  • [O] H. Oh, Compact connected Lie groups acting on simply connected $ 4$-manifolds, Pacific J. Math. 109 (1983), 425-436. MR 721931 (86a:57032)
  • [OR] P. Orlik and F. Raymond, Actions of the torus on $ 4$-manifolds. I, Trans. Amer. Math. Soc. 152 (1979), 531-559. MR 0268911 (42:3808)
  • [P] S. P. Plotnick, Circle actions and fundamental groups for homology $ 4$-spheres, Trans. Amer. Math. Soc. 273 (1982), 393-404. MR 664051 (83j:57025)
  • [R] J. J. Rotman, An introduction to the theory of groups, 3rd ed., Allyn and Bacon, Boston, Mass., 1984. MR 745804 (85f:20001)
  • [SW] O. Schreier and B. L. van der Waerden, Die Automorphismen der Projektiven Gruppen, Abh. Math. Sem. Univ. Hamburg 6 (1928), 303-322.
  • [S] R. Schultz, On the topological classification of linear representations, Topology 16 (1977), 263-270. MR 0500964 (58:18449)
  • [W] C. T. C. Wall, Surgery on compact manifolds, Academic Press, London, 1970. MR 0431216 (55:4217)
  • [Wo] J. A. Wolf, Spaces of constant curvature, 4th ed., Publish or Perish, 1977. MR 928600 (88k:53002)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57S25, 57S17

Retrieve articles in all journals with MSC: 57S25, 57S17


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0902793-1
PII: S 0002-9947(1987)0902793-1
Article copyright: © Copyright 1987 American Mathematical Society